Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Oct 6, 2018, 8:41 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2018, 8:41 PM EDT (00:41 UTC)
- Expired
- Oct 6, 2018, 9:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted.
715
WWUS81 KBUF 070041
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
841 PM EDT SAT OCT 6 2018
NYZ010-019-020-085-070130-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
841 PM EDT SAT OCT 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CATTARAUGUS...
NORTHERN CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...
At 836 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby to 10 miles northwest of
Westfield. Movement was east at 35 mph. The line of storms should
cross the southern half of Erie county and the northern halves of
Chautauqua and Cattaraugus counties through 10 PM.
While there is only a minimal threat for severe weather with this
line of storms...there will be a heightened risk for localized
flooding. The line of storms already has a history of producing over
a half inch of rain in just 30 minutes of time. This in combination
with moderate to heavy rains from earlier in the evening could
produce localized flooding...especially in areas of poor drainage.
Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Boston, Eden, Springville, Colden, Orchard Park, Westfield,
Gowanda, Silver Creek, Blasdell, Ashford, Angola, Mayville and North
Collins.
This includes Interstate 90 between exits 61 and 56.
LAT...LON 4244 7950 4253 7939 4260 7919 4272 7909
4277 7897 4280 7892 4282 7892 4283 7849
4221 7847 4223 7976 4227 7976 4228 7973
4231 7977
TIME...MOT...LOC 0036Z 262DEG 32KT 4275 7900 4247 7976
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 6, 8:23 PM EDT, 18 minutes earlier.
Area forecast discussion, Oct 6, 8:23 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 823 PM EDT Sat Oct 6 2018 .SYNOPSIS... A cold front will settle south across the area tonight, along with additional showers and scattered thunderstorms that could produce locally heavy rainfall. The front will stall across the western Southern Tier on Sunday, with much cooler temperatures and plenty of low clouds and scattered showers or drizzle for most areas. It will be much warmer near the Pennsylvania state line to the south of the stalled front. This front will move back northward across the region Monday, ushering in summer-like temperatures and humidity for the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 820 pm...the scattered convection from this afternoon has diminished to some leftover showers across Allegany county and the Saint Lawrence Valley...with most of the area dry as of this writing. However...this respite will be brief...as regional radars continue to show convective redevelopment over and near Lake Erie in the vicinity of the surface cold front...with showers and scattered thunderstorms still expected to spread northeastward across our area through the rest of the evening... then slowly sink southeastward with the surface frontal boundary overnight. Some of the high resolution model guidance suggests the potential for locally heavy rainfall during this time period, as convective elements train along the east/west oriented frontal zone and take advantage of our unseasonably moisture-rich environment (PWATs to near 2 inches). Corridors of heavier rainfall may result in minor flooding in poor drainage areas, but more significant flooding is not expected given the progressive nature of the frontal zone, with any training not able to set up for an extended period of time over any one location. The heavier rain and scattered storms will exit the area before daybreak Sunday as the surface frontal zone continues to sag south into the western Southern Tier. Model soundings show copious amounts of low level moisture trapped beneath the steep frontal zone aloft. This will keep abundant low clouds in place for the bulk of the area, with a few scattered showers and areas of drizzle in place for much of the day Sunday. Some fog is also likely across the higher terrain south of the Thruway later tonight through a portion of Sunday as the low stratus intersects the hills. A few showers and scattered thunderstorms may develop by late Sunday afternoon across the western Southern Tier, near the stalled east/west frontal zone. The temperature trend will be a challenge given the sharp temperature gradient across the frontal zone. Temperatures will surge well into the 70s south of Lake Ontario this afternoon and remain in the upper 60s to lower 70s through this evening. Overnight temperatures will pull back through the 60s and into the mid to upper 50s by daybreak Sunday for the bulk of the area. Low level northeast winds and low clouds will then keep temperatures only in the mid 50s along and north of the NYS Thruway on Sunday. Meanwhile, areas near the PA state line will likely stay just south of the stalled frontal zone and rise into the low to mid 70s. The North Country will never break into the warmth tonight, with temperatures steady in the low to mid 50s through Sunday, and even some 40s near the Saint Lawrence River with northeast drainage flow locked in place. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Frontal boundary should remain just south of the area Sunday night keeping the area in a shallow northerly upslope flow regime into early Monday. This will allow for plenty of cloud cover, perhaps a few light showers or maybe some drizzle and patchy fog. The anomalous subtropical mid-level ridge continues to build farther to the north and becomes centered just east of the Delmarva Monday into Monday night. This will force the boundary back north as a warm front during this time. This will also push weak shortwaves rounding the northern periphery of the mid level ridge further north into Canada, leaving only some weak forcing along warm frontal boundary as it pushes slowly back north across the area. Increasing diurnal instability will help to develop some widely scattered afternoon convection Monday, with higher probabilities inland from the lakes. Well above normal temperatures are expected Monday with most highs in the mid to upper 70 south of the Thruway, with upper 60s immediately south of Lake Ontario into the North Country. A secondary shot of low level warm advection pushing north into a moist airmass in place may lead to some scattered showers continuing into Monday night, although any rainfall amounts will remain on the light side. With our forecast area now solidly in the warm sector, temperatures will remain much warmer Monday night with lows mainly in the 60s, with some upper 50s across the North Country. Ensemble mean 850 mb temperatures nearing +16C suggesting continuing a high confidence in temperatures reaching a solid 15-20 degrees above normal Tuesday. Most high temperatures will be in the lower to mid 80s, with some upper 70s in the Southern tier and North Country. The record high for the date looks the most vulnerable at Buffalo (81F/1909) with Rochester (88F/1949) and Watertown (81F/1949) likely falling short of any record temperatures. Warm air aloft associated with the building ridge is likely to suppress convection, but can not completely rule out some pop-up diurnally driven convection during peak heating. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ...Turning SIGNIFICANTLY Cooler During This Period... The highly amplified pattern that will have supported near record warmth heading into this period will break down Wednesday and Wednesday night...and this will lead to a dramatic cool down that will send the mercury back to mid Autumn levels. You need to look no further than the Intermountain West (southern Nevada to be exact) this evening to see an impressive mid level shortwave digging towards the Desert Southwest. This strong bundle of energy will eventually make the turn over New Mexico on Tuesday before tracking across the central plains to the western Great Lakes Tuesday night and Wednesday. In the process...this pattern changing feature will help to significantly weaken the near generational strength (10-20 yr early Oct return interval) sub tropical ridge off the Mid Atlantic coast. This will not only suppress the August like heat that will be experienced in the days leading up to this period...but it will also allow for a blast of colder air to make its way into the the Great Lakes region in the wake of a strong cold frontal passage. Complicating this scenario will be the remnants of a tropical system yet to be named. The various medium range guidance packages are at odds as to how much of the tropical moisture makes it northward into our forecast area...but the potential is there. It is much more likely to impact areas south and east of our forecast area. As for a day to day breakdown... Stacked high pressure off the Mid Atlantic coast will support one last warm day across our region on Wednesday...but a consolidating and deepening cutter storm will be tracking to the U.P of Michigan with its sites set on changing that trend. Before that happens though...we will be able to bask in partly sunny warm weather Wednesday with H85 temps of at least 16c supporting afternoon highs within a few degrees of 80f. That will be a full 20 deg f above normal early October levels. As the coastal high weakens and starts to push further off the coast Wednesday night...the aforementioned cyclone over the Upper Great Lakes will further strengthen while pushing its corresponding cold front to our doorstep. This is where we start to watch for possible inclusion of tropical moisture...as showers and storms are forecast to break out over our region during the course of the night. If the moisture advances fast enough...we could have to deal with some tropically enhanced heavy rain. On Thursday...medium range guidance is in general agreement that the strong cold front will cross our region. Again...the corresponding showers and thunderstorms could contain tropically enhanced heavy rain with areas from the Genesee Valley eastward being most susceptible. In any case...Thursday should be very unsettled... especially during the first half of the day. While the day will start off on the mild side with temperatures climbing into the 70s...much cooler air will start to invade the region in the afternoon. Strong cold advection Thursday night will encourage H85 temps to plummet to near zero c by daybreak Friday. While the amount of synoptic moisture will be somewhat limited...a well aligned 290-300 flow with plenty of lake induced instability will easily support some lake driven streamers. The lake effect will be a little more enhanced off Lk Ontario...and it should be primed upstream from Lake Huron. Will include chc pops for much of the Southern Tier and from the Lake Ontario south shoreline to the southern slopes of the Tug. Otherwise...it will be a much cooler night with mins within a few degrees of 50. Friday will feature a distinct autumn chill across the region...as expansive high pressure centered over the plains will extend eastward across the Great Lakes. While this will favor fair weather for most of us...there may be some lingering lake effect rain showers southeast of both lakes. Any nuisance activity will dwindle during the course of the day though due to a lowering subsidence cap and late season diurnal mixing. Temperatures Friday should not climb out of the 50s. Finally on Saturday...shortwave wave ridging and an eastward extension of the plains high should provide us with fair dry weather. There are variations of this solution within the medium range ensemble packages though...so confidence will be lower than normal. Temperatures will be similar to those from Friday...if not a couple degrees lower. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... A cold front will settle back south across the region through the rest of tonight...while supporting yet another round of showers and scattered thunderstorms. Visibilities will drop to MVFR/IFR at times in any heavier showers and storms, with mainly VFR between. More significantly...ceilings will also steadily decline to MVFR and then widespread IFR with the approach and passage of the front...with IFR to low MVFR ceilings and scattered leftover showers/areas of drizzle then persisting across areas south of Lake Ontario right through Sunday as the frontal boundary stalls out near the NY/PA border. Some LIFR fog will also likely develop across the higher terrain later tonight through a portion of Sunday as the low stratus intersects the hills. The only area to potentially see some noteworthy improvement on Sunday will be the North Country...where the arrival of somewhat drier low level air should allow ceilings to improve to the upper half of the MVFR range. Outlook... Sunday night...Scattered showers and widespread IFR to MVFR CIGS. Monday...IFR CIGS improving to MVFR/VFR with a chance of showers and thunderstorms. Tuesday...Mainly VFR with a chance of showers. Wednesday...Mainly VFR. Thursday...Areas of MVFR with showers likely and a chance of thunderstorms. && .MARINE... A frontal zone stalled near the south shore of Lake Ontario this afternoon will move back south as a cold front tonight, then stall over the western Southern Tier late tonight and Sunday. Northeast will continue on Lake Ontario tonight and Sunday, with choppy sub- advisory waves along the south shore. On Lake Erie, southwest winds today will become northeast late tonight and Sunday with choppy conditions at times. The front will move back north as a warm front late Monday and Monday night, with the northeast winds giving way to warming southwest winds for Tuesday and Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JJR NEAR TERM...Hitchcock/JJR SHORT TERM...TMA LONG TERM...RSH AVIATION...Hitchcock/JJR MARINE...Hitchcock
Hazardous weather outlook, Oct 6, 2:34 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 234 PM EDT Sat Oct 6 2018 NYZ001>006-010>014-019>021-085-071845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Another round of showers and scattered thunderstorms is expected late this afternoon and the first half of tonight. Some of these storms will produce locally heavy rainfall, which may produce minor flooding in poor drainage areas. A few storms may also produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-071845- Jefferson-Lewis- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-071845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon through the first half of tonight. A few of these storms may produce gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-071845- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Oct 6, 6:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
623 PM EDT SAT OCT 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 1 N FRIENDSHIP 42.22N 78.14W
10/06/2018 M1.00 INCH ALLEGANY NY PUBLIC
0440 PM HAIL FRIENDSHIP 42.21N 78.14W
10/06/2018 M1.00 INCH ALLEGANY NY PUBLIC
&&
EVENT NUMBER BUF1800620
EVENT NUMBER BUF1800621
SJWSpecial weather statement, Oct 6, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
841 PM EDT SAT OCT 6 2018
NYZ010-019-020-085-070130-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
841 PM EDT SAT OCT 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CATTARAUGUS...
NORTHERN CHAUTAUQUA AND SOUTHERN ERIE COUNTIES...
At 836 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby to 10 miles northwest of
Westfield. Movement was east at 35 mph. The line of storms should
cross the southern half of Erie county and the northern halves of
Chautauqua and Cattaraugus counties through 10 PM.
While there is only a minimal threat for severe weather with this
line of storms...there will be a heightened risk for localized
flooding. The line of storms already has a history of producing over
a half inch of rain in just 30 minutes of time. This in combination
with moderate to heavy rains from earlier in the evening could
produce localized flooding...especially in areas of poor drainage.
Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Boston, Eden, Springville, Colden, Orchard Park, Westfield,
Gowanda, Silver Creek, Blasdell, Ashford, Angola, Mayville and North
Collins.
This includes Interstate 90 between exits 61 and 56.
LAT...LON 4244 7950 4253 7939 4260 7919 4272 7909
4277 7897 4280 7892 4282 7892 4283 7849
4221 7847 4223 7976 4227 7976 4228 7973
4231 7977
TIME...MOT...LOC 0036Z 262DEG 32KT 4275 7900 4247 7976
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 9:31 PM EDT | Special Weather Statement | BUF | Erie, Wyoming | 44 min |
| Oct 6, 10:19 PM EDT | Special Weather Statement | BUF | Chautauqua, Wyoming | 56 min |
| Oct 6, 10:29 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua, Erie | 4 hr |
| Oct 6, 10:52 PM EDT | Special Marine Warning | BUF | 23 min | |
| Oct 7, 4:11 PM EDT | Small Craft Advisory | BUF | 24 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.